Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 15, 2013, 6:54 PM CDT for Marshall County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2013, 6:54 PM CDT (23:54 UTC)
- Expired
- May 15, 2013, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:57 PM CDT | HAIL 1.25 | 5 E Oketo, KS | |
| May 15, 7:06 PM CDT | HAIL 0.88 | 4 E Oketo, KS | |
| May 15, 7:10 PM CDT | HAIL 1.25 | 5 E Oketo, KS | |
| May 15, 7:38 PM CDT | HAIL 0.75 | 1 Sw Summerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901
WUUS53 KTOP 152354
SVRTOP
KSC117-160030-
/O.NEW.KTOP.SV.W.0022.130515T2354Z-130516T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED MAY 15 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKETO...AND
MOVING SOUTHWEST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OKETO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3998 9635 3981 9647 3991 9669 4001 9660
4000 9640
TIME...MOT...LOC 2354Z 031DEG 4KT 3995 9651
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
411
WWUS53 KTOP 160018
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED MAY 15 2013
KSC117-160027-
/O.CAN.KTOP.SV.W.0022.000000T0000Z-130516T0030Z/
MARSHALL-
718 PM CDT WED MAY 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS OF 40
TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3998 9635 3981 9647 3991 9669 4001 9660
4000 9640
TIME...MOT...LOC 0017Z 031DEG 4KT 3993 9653
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:26 PM CDT, 28 minutes earlier.
Area forecast discussion, May 15, 6:26 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT WED MAY 15 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 LOCAL AREA IS FLANKED BY TWO SYNOPTIC FEATURES...A STALLING FRONT DRAPED OVER NORTHERN KANSAS AND AN UPPER LEVEL LOW OVER CENTRAL OKLAHOMA. ENOUGH CLEARING AND GENERALLY SOUTH WIND BETWEEN THESE FEATURES HAS ALLOWED TEMPS TO AGAIN RISE WELL INTO THE 80S. SURFACE WINDS IN SOUTHERN AND WESTERN NEBRASKA HAVE VEERED TO A MORE SOUTHEASTWARD DIRECTION AS SURFACE HIGH PRESSURE PUSHES EAST. IN COMBINATION WITH MODELS...THE FRONT SHOULD SLOWLY LOSE CONTINUITY AND MIX NORTH INTO NEBRASKA OVER THE NEXT 9-15 HOURS. UNTIL THEN...CONVERGENCE MAY BE ENOUGH TO OVERCOME SOME REMNANT CAPPING FOR ISOLATED TO SCATTERED STORMS NEAR THE BOUNDARY. MODELS CONTINUE TO BE SLIGHTLY HIGH ON DEWPOINTS...AND INSTABILITY MAY NOT BE QUITE WHAT WAS EARLIER SUGGESTED. ALONG WITH WEAK WIND FIELDS...SEVERE WEATHER WOULD BE QUITE UNLIKELY IN ANY STORM THAT COULD FIRE...WITH PERHAPS DOWNBURST WINDS IN COLLAPSING UPDRAFTS BEING THE MAIN CONCERN. ANY ACTIVITY SHOULD SLOWLY DECREASE BY LATE EVENING WITH A LOSS OF HEATING AND THE BOUNDARY RETREATING...WITH ANY ISENTROPIC LIFT OVER IT ALSO RETREATING. WILL KEEP SMALL PRECIP CHANCES FOR THE SOUTHEAST INTO MIDDAY THURSDAY AS THE LOW TRACKS NORTHEAST INTO SOUTHERN MISSOURI...BUT THURSDAY SHOULD BRING DRY CONDITIONS FOR MOST LOCATIONS. LOW CLOUD LOOKS TO FORM LATE TONIGHT AND WITH LIMITED WINDS MAY STICK AROUND INTO THE LATE MORNING. LOW LEVEL TRAJECTORIES OFF THE UPPER LOW SHOULD KEEP HIGHS FROM BREACHING THE LOWER 80S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 FORECAST FOCUS REMAINS ON THE EVOLUTION OF THE APPROACHING LONGWAVE TROUGH AND IMPACTS ON WEATHER THROUGH THE WEEKEND INTO NEXT WEEK. A WEAK UPPER WAVE WILL DRIFT ACROSS NEBRASKA THU NIGHT AND THERE HAVE BEEN CONSISTENT SIGNALS FOR CONVECTION ACROSS THE HIGH PLAINS INTO WESTERN KS/NE. HOWEVER...LLJ AND 850MB THETAE RIDGE AND ADVECTION REMAINS WELL WEST OF THE CWA SO WOULD EXPECT THE CWA TO REMAIN DRY WITH ONLY SMALL CHCS FOR STORMS ACROSS THE FAR NW COUNTIES. FRIDAY SHOULD BE A DRY AND WARM DAY AS THE UPPER RIDGE BUILDS OVER THE PLAINS IN RESPONSE TO THE DEEPENING TROUGH ACROSS THE WEST. HIGHS SHOULD REACH INTO THE LOW AND MID 80S WITH DEWPOINTS GRADUALLY INCREASING INTO THE 60S AS THE PERSISTENT SOUTH WINDS FINALLY TAP INTO THE GULF MOISTURE. CONDS WILL REMAIN DRY AND MILD FRI NIGHT WITH LOWS IN THE 60S. BY SAT...THE FIRST SHORTWAVE WITHIN THE DEEPENING LONGWAVE TROUGH WILL EMERGE INTO THE HIGH PLAINS BY EVENING. LEE TROUGH/LOW PRESSURE WILL DEEPEN AND REMAIN NEARLY STATIONARY ACROSS WESTERN KS. ANY DRYLINE PUSH SHOULD OCCUR ACROSS FAR WESTERN KS KEEPING ANY STORM INITIATION WELL WEST OF THE CWA. WILL LEAVE SMALL POPS IN FAR NW COUNTIES FOR NOW BUT CHCS APPEAR TO BE DECREASING FOR SAT AFTERNOON STORMS IN CENTRAL KS. SAT NIGHT...FIRST SHORTWAVE WILL MOVE INTO KS AND THIS SHOULD ACT TO PUSH THE SFC LOW EAST NORTHEAST WITH TIME. EML/CAP MAY ACT TO KEEP BETTER STORM CHCS NORTHWEST OF THE CWA SAT NIGHT BUT WILL LEAVE SMALL CHCS IN THE NW HALF FOR THE TIME BEING. SUN...UPPER TROUGH AND SFC LOW WILL COMBINE TO PRODUCE STORMS BY MIDDAY OR EARLY AFTERNOON GIVEN POSITION OF THE UPPER TROUGH WHICH WILL BE MOVING ACROSS THE AREA BEFORE PEAK HEATING. CAPE/SHEAR VALUES WILL SUPPORT SEVERE STORMS SO THE PREVIOUS THINKING REMAINS ON TRACK FOR POTENTIAL SEVERE AREA WIDE SUNDAY. SUNDAY NIGHT-MON...FIRST UPPER WAVE WILL DEPART WITH ADDITIONAL UPPER ENERGY FORECAST TO MOVE INTO COLORADO. THIS WILL CAUSE THE FRONT TO SLOW/STALL SOMEWHERE ACROSS THE CWA AND COULD PRODUCE ANOTHER CHC FOR SEVERE STORMS MAINLY ACROSS THE SOUTHEAST HALF OF THE CWA MONDAY. CONFIDENCE IS LOWER FOR THE MONDAY SCENARIO GIVEN UNCERTAINTY IN THE LOCATION OF THE FRONT. SHEAR PARAMETERS APPEAR STRONGER ON MON SO WILL HAVE TO WATCH THIS EVOLVE. RISK FOR SEVERE STORMS SHOULD END BY MON NIGHT WITH COOLER AND LESS HUMID CONDS FORECAST INTO MID WEEK AS THE UPPER TROUGH MOVES ACROSS THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 622 PM CDT WED MAY 15 2013 VFR CONDITIONS WILL CONTINUE WITH HIGH CLOUDS INCREASING IN COVERAGE THROUGH THE EVENING. WIND GUSTS WILL DECREASE BY 02Z WITH WINDS GRADUALLY BECOMING SOUTHEASTERLY. WILL MAINTAIN POTENTIAL FOR A FEW HOURS OF MVFR CIG/VIS AFTER 09Z...WITH THE BEST CHANCES AT TOP/FOE ALTHOUGH IT COULD BUILD AS FAR WEST AS MHK. THERE IS SOME POTENTIAL FOR THIS TO REMAIN SCATTERED...BUT ALSO SOME POTENTIAL FOR THE BKN CIGS TO BUILD IN AS IFR. FOR NOW WILL HIT A FEW HOURS OF LOW END MVFR...BUT ADJUSTMENTS MAY BE NEEDED WITH THE 06Z TAF ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...OMITT AVIATION...BARJENBRUCH
Hazardous weather outlook, May 15, 3:30 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 330 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR MOST LOCATIONS INTO THE EVENING HOURS...AND THROUGH THE NIGHT FOR PORTIONS OF EAST CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE SATURDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE ON SUNDAY INTO SUNDAY NIGHT. THE RISK FOR THUNDERSTORMS WILL PERSIST FOR PARTS OF THE AREA THROUGH MONDAY NIGHT. AT THIS TIME IT APPEARS THAT THOSE AREAS ALONG AND EAST OF A EMPORIA TO TOPEKA LINE HAVE THE GREATEST RISK FOR ADDITIONAL STORMS ON MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 15, 6:49 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED MAY 15 2013
KSZ010-160015-
MARSHALL-
649 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL COUNTY...
THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL MARSHALL COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9648 3995 9640 3982 9651 3992 9667
4001 9657
TIME...MOT...LOC 2350Z 039DEG 10KT 3993 9654The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:49 PM CDT | Special Weather Statement | TOP | Marshall | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.